Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
142 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Anxiety attack. On sedative medication. Prescribed rivotril, clonazepam, klonopin and amobarbital. Substitute of butabarbital?

Hello,

I am writing because I am in a relatively desperate situation. A tragedy has happened in my family and for the past 3 months I have needed to take sedative medications in order to cope and function. I was living in Eastern Europe, and the doctors prescribed me a combination of Rivotril (clonazepam) (I believe it is called Klonopin in the US) and Amobarbital. The treatment regimen they recommended was to take 3 mg of Rivotril split into 3 1mg doses per day (1mg in the morning, 1mg in the afternoon, and 1mg in the evening). They told me that if I had an especially bad anxiety attack, particularly one where I could not sleep and was severely agitated, I should take an additional tablet of amobarbital (100mg). Although this has worked very well for the past 3 months and I never seemed to develop the tolerance that many people speak of, upon my return to the US I went to see a doctor to continue this treatment regimen. He said that amobarbital is no longer available in the US, and that the closest substitute is butabarbital. However, he refused to continue my treatment plan as the doctors in Eastern Europe had; under no circumstances would he prescribed the butabarbital, and he said he would only give a max of 1 mg/day of Klonopin. My anxiety has returned with a vengeance, and I find it hard to function on a daily basis. I do not understand and am upset at why he could not just let me continue a treatment regimen that worked for me.

I am just writing to see if there are any compassionate, understanding doctors in the New Jersey/New York areas who would consider having a consultation with me and giving me the medications that I need. If you are a doctor, I would appreciate it if you could also tell me if you take Aetna Insurance.

Thank you
James
Sat, 5 Oct 2013
Report Abuse
Question is related to
Drug/Medication ,   ,   ,   ,   ,   ,  
Medical Topics
Addiction Medicine Specialist 's  Response
Hi James,

Unfortunately I agree with your doctor in the US that such a high dose of benzodiazepines (Rivotril/Klonopin) and barbiturates (amobarbital) is not the right way of treating anxiety and it will harm you in the long run. Three months is too short a time to develop tolerance and dependence, but you ultimately would have become tolerant in a few more months. These medicines are only a stop-gap arrangement for treating anxiety and can provide only transient relief. The best treatment for you would be a drug of the SSRI class (sertraline, escitalopram etc), which can cure you and give you lasting relief, without doing you harm.

I know this is not what you wanted to hear, but this is in your best interests.

Wishing you all the best.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

This says free advice why are you asking for money. I m asking for that please? What would you prescribe for very severe anxiety? I ve tried...

Recent questions on  Barbiturate

doctor1 MD

WAS ONLY TRYING TO SEE IF YOU TAKE TROMODAL PHENYTOIN PHENOBARBITAL AND TOOK ONE MONTH OF GLYCOPYROLATE FOR ONE BECAUSE WAS GAVE SOMEONE ELSE PILLS...

doctor1 MD

I started taking Primidone 50mg a little over a week ago for essential tremors. I ve developed a small rash on my face that started the day after...

doctor1 MD

My 5 month old baby was born in July 2010 and a week after birth was hospitalized for Jaundice and Neonatal sepsis.he made a recovery and was...

doctor1 MD

Hello, I was wondering why my medications aren t on thus luster, nor are other medications I have taken in the past for Epilepsy? Luster=list,...

doctor1 MD

Hello I am an alcoholic, I just got out of detox last week, I am taking hydroxyzine it seem to help with cravings and my anxiety do you have any...

doctor1 MD

my mother aged 67, she has slurred speech and unable to move tongue for swallowing, the problem persist approx one year, we had consult to GE, ENT...

doctor1 MD

Hi I took Lorazepam this morning and now I'm getting a migraine . Can I take my butalbital or will that cause an interaction?